Alert archive / Idaho / Flash Flood Warnings in 2023

Flash Flood Warning 6, NWS Missoula, MT

August 5, 2023Lemhi County, Idaho

NWS Missoula, MT issued this flash flood warning at Aug 5, 2023, 7:15 PM MDT for Lemhi County, Idaho. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2023, 7:15 PM MDT (01:15 UTC)
Expired
Aug 5, 2023, 8:49 PM MDT
In force
94 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

County Lemhi County, ID

The radar

The Missoula radar (KMSX), 183 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2023-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2023-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
2277 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

123 
WGUS55 KMSO 060115
FFWMSO
IDC059-060415-
/O.NEW.KMSO.FF.W.0006.230806T0115Z-230806T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Missoula MT
715 PM MDT Sat Aug 5 2023

The National Weather Service in Missoula has issued a

* Flash Flood Warning for...
  North Central Lemhi County in east central Idaho...

Highway 93 4th of July Creek to Tower Creek

* Until 1015 PM MDT.

* At 715 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the Highway 93 4th of July Creek to Tower Creek. 
  The expected rainfall rate is 1 to 2.5 inches in 1 hour. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4535 11409 4545 11403 4550 11389 4545 11381
      4533 11387 4533 11399

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2.5 INCHES IN 1 HOUR

$$
2 follow-up statements
476 
WGUS75 KMSO 060120 RRA
FFSMSO

Flash Flood Statement
National Weather Service Missoula MT
720 PM MDT Sat Aug 5 2023

IDC059-060415-
/O.CON.KMSO.FF.W.0006.000000T0000Z-230806T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lemhi ID-
720 PM MDT Sat Aug 5 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT THIS 
EVENING FOR NORTH CENTRAL LEMHI COUNTY...

At 720 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. The expected rainfall rate is 1 to 2.5 
inches in 1 hour. Flash flooding is ongoing or expected to begin 
shortly.

Highway 93 4th of July Creek to North Fork

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Lemhi County sheriff reported multiple landslides.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Salmon River Road

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4535 11409 4545 11403 4550 11389 4545 11381
      4533 11387 4533 11399

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2.5 INCHES IN 1 HOUR

$$
938 
WGUS75 KMSO 060249
FFSMSO

Flash Flood Statement
National Weather Service Missoula MT
849 PM MDT Sat Aug 5 2023

IDC059-060259-
/O.CAN.KMSO.FF.W.0006.000000T0000Z-230806T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lemhi ID-
849 PM MDT Sat Aug 5 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL LEMHI COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4535 11409 4545 11403 4550 11389 4545 11381
      4533 11387 4533 11399

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:33 PM MDT, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 5, 2:33 PM MDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
233 PM MDT Sat Aug 5 2023

.DISCUSSION...Light to moderate rain has been falling throughout
the day, mainly for areas along and south of the I-90 corridor in
western Montana. Wetting rains have been reported as far north as
Arlee in the southern Mission Valley. This precipitation shield
will slowly progress north and west through the afternoon as the
surface low begins spinning up in eastern Washington. Partial
clearing south of the precipitation shield will open the door for
the development of scattered thunderstorms this afternoon,
starting around 3PM MDT and continuing through the evening hours.
Areas with the best chance in seeing thunderstorms will be
locations along and south of I-90 in western Montana and north-
central Idaho. Occasional lightning and heavy rainfall will be the
main hazards from any convective activity.

Localized increase in easterly winds are expected this evening and
overnight along highway 93 in the Mission Valley and Flathead
Lake. Wind gusts as high as 25 mph are expected in these areas.
Take precautions if you have plans to be on the Lake.

The surface low will be slow to move out of the region, resulting
in a second surge of moisture being transported west out of the
Central Plains on Sunday. Much like today, expect light to
moderate rainfall in much the same areas in the morning, with
scattered thunderstorms in the afternoon and evening.
Probabilities for rainfall totals reaching a 0.25" or more for
today and Sunday remain around 35-45%. Chances for a wetting rain
(>0.10") for the same period is at 80% or higher. Areas that have
the least chances of receiving a wetting rain will be locations
north of Flathead Lake to Glacier National Park.

Temperatures this weekend going to into early next week, will be
around 10 to 15 degrees below normal for this time of year.
Rainshowers will also remain in the forecast going through at
least Wednesday next week.

&&

.AVIATION...Light to moderate rainfall will continue through the
afternoon for aviation sites along and south of the I-90 Corridor.
Scattered thunderstorms are still possible in these same areas
this afternoon and evening, with a 50-60% probability. Northwest
Montana, in the vicinity of KGPI will have lesser chances with a
30-35% probability. Due to the recent moisture and expected light
winds, patchy morning fog is possible in the vicinity of KMSO and
KHRF tomorrow morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Aug 5, 6:30 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Missoula MT
530 PM PDT Sat Aug 5 2023

IDZ006-007-060115-
Southern Clearwater Mountains ID-Orofino/Grangeville Region ID-
530 PM PDT Sat Aug 5 2023

...Strong thunderstorms will impact portions of north central Idaho
and southwestern Clearwater Counties through 615 PM PDT...

At 530 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Kooskia to near Nezperce.
Movement was northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kooskia, East Kamiah, Stites, Winona, Glenwood, Greer, Syringa,
Pardee, and Woodland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4616 11623 4616 11622 4615 11620 4618 11618
      4621 11615 4621 11606 4623 11601 4629 11612
      4638 11618 4640 11618 4619 11561 4601 11579
      4613 11624
TIME...MOT...LOC 0030Z 205DEG 14KT 4605 11581 4619 11616

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 5, 7:11 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Missoula MT
611 PM PDT Sat Aug 5 2023

IDZ005>007-060145-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Orofino/Grangeville Region ID-
611 PM PDT Sat Aug 5 2023

...Strong thunderstorms will impact portions of north central Idaho
and south central Clearwater Counties through 645 PM PDT...

At 611 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Weippe to 11 miles north of Lowell.
Movement was northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pierce, Weippe, Musselshell, and Jaype.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4658 11586 4643 11537 4621 11562 4637 11608
TIME...MOT...LOC 0111Z 222DEG 18KT 4643 11594 4631 11560

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:30 PM MDTSpecial Weather StatementMSOLewis45 min
Aug 5, 7:11 PM MDTSpecial Weather StatementMSOClearwater34 min
Aug 6, 12:52 PM MDTFlood WatchMSOClearwater, Idaho, Lemhi32 hr
Aug 6, 5:41 PM MDTSpecial Weather StatementMSOLewis34 min

Nearby

Flash Flood Warnings in Idaho, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.